Alert archive / New York / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 36, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Jul 1, 2020, 5:08 PM EDT for Oneida County, New York. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 1, 2020, 5:08 PM EDT (21:08 UTC)
- Expired
- Jul 1, 2020, 5:45 PM EDT
- In force
- 37 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Oneida County, NY
The radar
The Ft Drum radar (KTYX), 60 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 9.1 hours before the alert went out and 339 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 152 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 684 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:59 PM EDT, 2 hours 9 minutes earlier.
Area forecast discussion, Jul 1, 2:59 PM EDT, 2 hours 9 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 259 PM EDT Wed Jul 1 2020 .SYNOPSIS... A persistent storm system in the upper atmosphere will cause scattered showers and thunderstorms through Thursday. Temperatures will rise through the weekend as a strong ridge builds toward the Great Lakes. && .NEAR TERM /THROUGH THURSDAY/... 1115 AM update... With the morning fog finally burned off and clouds decreasing, temperatures will rise to between 75 and 80 degrees this afternoon. The regional radar summary shows a few showers over Eastern NY. This increases our confidence that scattered convection will spread across our forecast area, especially east of I-81, as the atmosphere destabilizes later today. Our focus will be on slow moving storms over areas which received an inch or more of rain yesterday. 340 AM Update... Pesky upper level will bring unsettled conditions to the region once again today. Afternoon showers and possibly a few thunderstorms develop by midday and will persist until about sunset this evening. Forecast soundings indicate a little more instability than we had yesterday, with around 1000 J/kg of CAPE. PWATs remain similar as well at around 1.25" and with weak upper level flow, any showers and storms will be moving slow. Parts of the area, generally east of I81 saw pockets of heavy rainfall in the order of 1 to 1.5 yesterday, and some minor flooding issue could develop in these areas today if they were to get hit again. The diurnally-driven showers and thunderstorms will taper off this evening. The upper level low starts sliding SE tonight and eventually out to sea, with high pressure and drier air starting push into the region on Thursday. However, there will still be a threat for afternoon showers and thunderstorms on Thursday, as weak shortwave travels along the periphery of the upper ridge and into our region. We will be positioned on the edge of strong northwesterlies aloft, and with decent diurnal heating, some modest instability should develop in the of 500 to 1000 J/kg of CAPE by Thursday afternoon. Some strong to severe storms may be possible into Thursday evening, but confidence is low at this time as there is some uncertainty on the arrival of the short wave into Northern NY, as it may arrive after sunset when the instability will be more limited across the area. Best shot for thunderstorms appears now to at least be across our northern counties. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/... The upper level trough departs Thursday evening with a large ridge building into the central plains. The northeast will be under northwest flow for most of the period with embedded short waves. Temperatures will be warm with day time highs in the mid to upper 80s and lows in the mid 60s. A mid level short wave Friday afternoon will help spark off showers and thunderstorms in the afternoon. Weak flow aloft and high PWAT values of 1.6 to 1.8 inches means that any storm that forms will have heavy rain and slow storm movement. With the help of the shortwave aloft, the showers and thunderstorms that do form will last into the evening hours before dissipating late Friday night. Saturday has lower chances of precipitation as flow aloft decreases but low level moisture and day time heating will once again destabilize the atmosphere enough for some afternoon pop up thunderstorms. Without any shortwaves aloft, terrain will be the trigger for these storms so areas around the Catskills and Poconos have the best chances. && .LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/... Overall, this weekend into the beginning of next week will feature rather typical early July weather with warm temperatures along with daily low-end chances for isolated to scattered afternoon showers and thunderstorms. This will be due to a few weak disturbances moving around the northern periphery of a building ridge over the middle of the country with a northwest flow over the Northeast. Temperatures through the long term period will be above normal, with daily highs in the 80s to lower 90s. Aside from the low chances for showers and thunderstorms, generally partly to mostly sunny skies are expected Saturday through Tuesday. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... A storm system in the upper atmosphere will continue to generate scattered shower and thunderstorm activity this afternoon and evening. The odds are low on any given terminal receiving a direct hit from a thunderstorm, so we will update the terminal forecasts as needed. Expect mainly VFR conditions through Thursday afternoon. Light mist and showers will reduce visibilities at KRME to 3SM or less over the next few hours. Outlook... Thursday afternoon through Sunday...Still a chance for some isolated showers, mainly each afternoon, but mostly VFR conditions expected. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...DJP NEAR TERM...DJP/MPK SHORT TERM...AJG/BJG LONG TERM...BJG AVIATION...DJP
Hazardous weather outlook, Jul 1, 3:20 PM EDT, 1 hour 48 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 320 PM EDT Wed Jul 1 2020 NYZ015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-044- 047-048-072-021930- Yates-Seneca-Southern Cayuga-Onondaga-Steuben-Schuyler-Chemung- Tompkins-Madison-Southern Oneida-Cortland-Chenango-Otsego-Tioga- Broome-Delaware-Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming- Lackawanna-Luzerne-Pike-Southern Wayne- 320 PM EDT Wed Jul 1 2020 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ009-021930- Northern Oneida- 320 PM EDT Wed Jul 1 2020 This Hazardous Weather Outlook is for central New York. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a marginal risk for severe thunderstorms on Tuesday afternoon and evening. A few thunderstorms will move through Northern Oneida County Tuesday, some with gusty winds and hail. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 1, 4:29 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Binghamton NY
429 PM EDT Wed Jul 1 2020
NYZ037-012100-
Southern Oneida NY-
429 PM EDT Wed Jul 1 2020
...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN ONEIDA COUNTY UNTIL
500 PM EDT...
At 429 PM EDT, Doppler radar was tracking a strong thunderstorm near
Poland, or 8 miles northeast of Utica, moving southwest at 25 mph.
Small hail and strong wind gusts will be possible with this storm.
Locations impacted include...
Utica, Kirkland, Westmoreland, Paris, Deerfield, Whitesboro, New York
Mills, Yorkville, Clinton and New Hartford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4325 7515 4326 7514 4324 7512 4323 7507
4314 7514 4305 7522 4288 7521 4288 7524
4287 7527 4304 7557 4327 7521 4327 7516
TIME...MOT...LOC 2029Z 038DEG 21KT 4319 7514
HLCSpecial weather statement, Jul 1, 4:59 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Binghamton NY
459 PM EDT Wed Jul 1 2020
NYZ037-012130-
Southern Oneida NY-
459 PM EDT Wed Jul 1 2020
...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN ONEIDA COUNTY UNTIL
530 PM EDT...
At 458 PM EDT, Doppler radar was tracking a strong thunderstorm over
Utica, moving southwest at 15 mph.
Small hail and strong wind gusts will be possible with this storm.
Locations impacted include...
Utica, Rome, Kirkland, Westmoreland, Paris, Deerfield, Whitesboro,
New York Mills, Yorkville and Augusta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4327 7516 4325 7515 4322 7507 4305 7522
4291 7520 4288 7522 4287 7525 4287 7544
4293 7544 4293 7552 4298 7555 4303 7555
4304 7560 4328 7522
TIME...MOT...LOC 2058Z 031DEG 14KT 4313 7519
HLCThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 4:29 PM EDT | Special Weather Statement | BGM | Oneida | 31 min |
| Jul 1, 4:59 PM EDT | Special Weather Statement | BGM | Oneida | 31 min |
| Jul 1, 5:44 PM EDT | Special Weather Statement | BGM | Madison | 31 min |
| Jul 1, 6:03 PM EDT | Areal Flood Advisory | BGM | Oneida | 3 hr |
| Jul 1, 6:33 PM EDT | Special Weather Statement | BGM | Madison | 27 min |
| Jul 1, 6:45 PM EDT | Special Weather Statement | BGM | Susquehanna | 30 min |
Nearby
Severe Thunderstorm Warnings in New York, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.